zbMATH — the first resource for mathematics

Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
On the real roots of Euler polynomials. (English) Zbl 0653.10011
The Euler polynomial of degree $n$ is the unique polynomial $E\sb n$ which satisfies the identity $E\sb n(x)+E\sb n(x+1)=2x\sp n$. It is known that its roots are symmetric with respect to the point $\tfrac12$. {\it J. Brillhart} proved that for $n\ne 5$ all these roots are simple [J. Reine Angew. Math. 234, 45--64 (1969; Zbl 0167.35401)]. In this paper the author studies the location of the positive roots of $E\sb n$ and their number. Partial results had been obtained previously by {\it F. T. Howard} [Pac. J. Math. 64, 181--191 (1976; Zbl 0331.10005)]. Let $N$ be the number of the positive roots of $E\sb n$ and let $x\sb 1\sp{(n)}$, $x\sb 2\sp{(n)}$,..., $x\sb N\sp{(n)}$ be these roots arranged in order of increasing magnitude. Very simple arguments permit to determine for $n>5$ and $1<r\le N-2$ an interval of length $\frac12$ which contains $x\sb r\sp{(n)}$. After that, bounds for $x\sb N\sp{(n)}$ are given. This permits to determine an integer $\nu(n)$ such that $N$ is either $\nu(n)$ or $\nu(n)+2$. As $n$ tends to infinity $\nu(n)\sim n/\pi e.$ Finally it is proved that, as $k$ tends to infinity, $x\sb r\sp{(2k)}$ tends to $r$ and $x\sb r\sp{(2k-1)}$ tends to $r-\frac12$, and precise information is given on the difference $x\sb r\sp{(n)}-\ell\sb n(r)$ where $\ell\sb n(r)=r$ if $n$ is even and $r-\frac12$ if $n$ is odd.
Reviewer: H. Delange

11B68Bernoulli and Euler numbers and polynomials
Full Text: DOI EuDML
[1] Brillhart, J.: On the Euler and Bernoulli polynomials. J. Reine Angew. Math.234, 45-64 (1969) · Zbl 0167.35401 · doi:10.1515/crll.1969.234.45
[2] Howard, F. T.: Roots of the Euler polynomials. Pacific J. Math.64, 181-191 (1976). · Zbl 0331.10005
[3] Inkeri, K.: The real roots of Bernoulli polynomials. Ann. Univ. Turk., Ser. A37, 3-19 (1959). · Zbl 0104.01502
[4] Lindelöf, E.: Le Calcul des Résidus et ses Applications à la Théorie des Fonctions. Paris: Gauthier-Villars. 1905. · Zbl 36.0468.01